Michigan, 2003

Winter Storm in Michigan, November 23 to 24, 2003

November 23 to 24, 2003 · NWS MQT · 2 events in 2 counties and zones

Strong low pressure moved from New Mexico to Green Bay and then to James Bay in Ontario. Gulf of Mexico moisture moving over the warm front associated with this low brought snow to western and central Upper Michigan.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong low pressure moved from New Mexico to Green Bay and then to James Bay in Ontario. Gulf of Mexico moisture moving over the warm front associated with this low brought snow to western and central Upper Michigan. Enough warm air moved into the Upper Peninsula to change the snow over to sleet then to freezing rain and drizzle. The combination of 3 to 4 inches of sleet and wet snow and 1/4 inch of ice accumulation from freezing rain and drizzle shut down the county airport in Houghton and made roads in Northern Houghton and Keweenaw counties extremely slick and hazardous. There were reports of power and telephone outages as the weight of the freezing and frozen precipitation broke off tree branches and brought down power and telephone lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 23, 5:13 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Nov 23, 5:13 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
513 AM EST SUN NOV 23 2003

.DISCUSSION...
STRONG WINTER STORM SYSTEM AFFECTING CENTRAL U.S. WITH MIXED PCPN
THIS MORNING ACROSS THE U.P. WITH SOME SNOW...FREEZING RAIN AND
SLEET REPORTED AT A FEW STATIONS ACROSS THE U.P. INCLUDING THE NWS
OFFICE THIS EVENING. UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE
OFF THE WEST COAST...A TROUGH ACROSS ROCKIES AND 4 CORNERS REGION
INTO THE NORTHERN PLAINS AND A RIDGE ACROSS THE SE U.S. AND EASTERN
SEABOARD. SHORTWAVE AT BASE OF TROUGH IN 4 CORNERS REGION IS STRONG
AS IT IS PULLING OUT ON WATER VAPOR INTO NE AND THERE IS SOME
CYCLONIC SPIN NOTED IN WESTERN NE. BAROCLINIC LEAF SHOWS UP ON WATER
VAPOR ACROSS THE CENTRAL U.S. THIS SHORTWAVE WILL BE THE ONE THAT
GETS THIS SYSTEM ORGANIZED AND WILL AFFECT CWA TONIGHT AND MONDAY AS
ETA SHOWS THE 500 MB TROUGH FORMING A CLOSED LOW BY 18Z SUN OVER
EASTERN SD.

ETA AND GFS ARE FAIRLY SIMILAR WITH EACH OTHER WITH HANDLING OF THIS
SYSTEM...EXCEPT GFS IS SLIGHTLY FURTHER S WITH UPPER LEVEL LOW AND
ALSO WITH SFC LOW POSITION EXCEPT GFS SLIGHTLY FURTHER E. NOT A BIG
DIFFERENCE BETWEEN THE 2 MODELS THOUGH. THE ETA SHOWS THE 500 MB LOW
TRACKING E TO NE WI BY 12Z MON AND THE TROUGH BECOMING NEGATIVELY
TILTED BY 18Z. THE 500 MB LOW TRACKS ACROSS THE U.P. ON MON AND ENDS
UP NE OF LAKE SUPERIOR BY 00Z TUE ACCORDING TO THE ETA. THE ETA
SHOWS THE SFC LOW TRACKING FROM ERN IA 12Z SUN TO NEAR KMNM BY 00Z
MON AND TO SE LAKE SUPERIOR BY 12Z MON AND TO JAMES BAY BY 00Z TUE.
ETA SHOWING 850-500 MB Q-VECTOR CONVERGENCE THIS MORNING ACROSS
ENTIRE CWA AND THEN THE Q-VECTOR CONVERGENCE STAYS OVER THE WESTERN
AND NORTHWESTERN CWA THROUGH 18Z MON BEFORE THIS MOVES EAST WITH THE
WRAPAROUND TO ERN CWA BY 00Z TUE. ALSO BASED ON 1000-500 MB RH
FIELD...APPEARS CWA GETS DRY SLOTTED TONIGHT AND MON MORNING BEFORE
WRAPAROUND COMES INTO W BY 12Z AND THIS WRAPAROUND STAYS THROUGH 00Z
TUE. ETA SHOWING STRONG ISENTROPIC LIFT ON I280-I295 SURFACES WITH
PLENTY OF MOISTURE THIS MORNING AND THIS LIFT AND MOISTURE REMAIN
ACROSS CWA THROUGH 00Z TONIGHT BEFORE THE LIFT MOVES OFF TO THE
EASTERN CWA BY 06Z TONIGHT. THERE IS THEN SOME ISENTROPIC DOWNGLIDE
AND DRY AIR ASSOCIATED WITH THE DRYSLOT ON THE ISENTROPIC SURFACES
MOVING INTO WRN CWA AT 06Z. LIFT THEN RETURNS TO CWA IN THE
WRAPAROUND MON WITH MOISTURE AND LIFT MOVING OUT BY 06Z TUE. ETA
BUFKIT PUTTING OUT ABOUT 26 INCHES OF SNOW FOR KIWD THROUGH 00Z TUE
AND THIS SEEMS CONCEIVABLE WITH LAKE ENHANCEMENT/LAKE EFFECT. DID
NOT MAKE TOO MANY CHANGES TO FORECAST AND USED 1000-850 THICKNESS
LINE OF 1290 M AS CUTOFF FOR MIXED PCPN AS THIS LINED UP WELL WITH
WHERE MIXED PCPN WAS THIS EVENING AND EARLY MORNING.

DO NOT HAVE TIME TO WRITE MORE.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TODAY THROUGH MONDAY MIZ001>004-009-084.
WINTER WEATHER ADVISORY TODAY THROUGH MONDAY MIZ005-010.
WINTER WEATHER ADVISORY THIS MORNING MIZ011.
WINTER STORM WATCH SUNDAY NIGHT INTO MONDAY MIZ010.
WINTER STORM WATCH MONDAY INTO MONDAY NIGHT MIZ006>007-085.
GALE WARNING LAKE SUPERIOR.

&&

MICHELS
Hazardous weather outlook, Nov 23, 5:51 AM EST, 5 hours 9 minutes before
MIZ001>007-009>014-084-085-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
551 AM EST SUN NOV 23 2003

...SIGNIFICANT WINTER STORM WILL CONTINUE TO AFFECT WESTERN AND
CENTRAL UPPER MICHIGAN THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM OVER EASTERN IOWA WILL CONTINUE TO CAUSE MIXED
PRECIPITATION ACROSS WESTERN AND CENTRAL UPPER MICHIGAN THROUGH
TONIGHT. SNOW WILL BECOME LOCALLY HEAVY AT TIMES WEST OF AN IRON
RIVER TO NEGAUNEE LINE THROUGH MONDAY. SIGNIFICANT SNOW
ACCUMULATIONS ARE EXPECTED IN THIS AREA THROUGH MONDAY. EAST OF THIS
LINE...THE SNOW...SLEET AND RAIN WILL CHANGE OVER TO ALL RAIN TODAY
BEFORE CHANGING BACK OVER TO ALL SNOW LATE TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT EAST OF A LINE
FROM MARQUETTE TO IRON MOUNTAIN.

STRONG WINDS OF 15 TO 35 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW
THIS AFTERNOON AND TONIGHT OVER OPEN AREAS OF WESTERN UPPER MICHIGAN
AND CAUSE NEAR WHITEOUT CONDITIONS.

GALE FORCE WINDS WILL CONTINUE THROUGH TONIGHT ON LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE TO BE HEAVY AT TIMES MONDAY WEST OF A LINE FROM
IRON RIVER TO NEGAUNEE WITH SIGNIFICANT ACCUMULATIONS EXPECTED IN
THIS AREA. REDUCED VISIBILITIES DUE TO BLOWING AND DRIFTING SNOW IN.
WINDS OF 15 TO 35 MPH WILL PRODUCE NEAR WHITEOUT CONDITIONS ACROSS
WESTERN AND CENTRAL UPPER MICHIGAN WITH BLOWING AND DRIFTING SNOW
MONDAY AND MONDAY EVENING.

NUMEROUS LAKE EFFECT SNOW SHOWERS AND BLOWING AND DRIFTING SNOW WILL
DIMINISH MONDAY NIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN.

GALE FORCE WINDS WILL CONTINUE THROUGH MONDAY NIGHT ACROSS LAKE
SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...ALTHOUGH REPORTS OF SNOW
ACCUMULATIONS WILL BE APPRECIATED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

MICHELS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Keweenaw

When
November 23, 11:00 AM EST to November 24, 4:48 PM EST
Where
Keweenaw forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Winter Storm, Houghton

When
November 23, 11:00 AM EST to November 24, 4:48 PM EST
Where
Houghton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332331, 5332332.